Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 12, NWS Pocatello, ID

July 28, 2013Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 28, 2013, 12:03 PM MDT for Cassia County, Idaho. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2013, 12:03 PM MDT (18:03 UTC)
Expired
Jul 28, 2013, 2:00 PM MDT
In force
117 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WGUS55 KPIH 281803
FFWPIH
IDC031-282000-
/O.NEW.KPIH.FF.W.0012.130728T1803Z-130728T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1203 PM MDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 200 PM MDT

* AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN FROM A THUNDERSTORM OVER SOUTHEASTERN CASSIA COUNTY...OR
  31 MILES WEST OF SNOWVILLE...MOVING EAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF INCLUDE...MAINLY RURAL AREAS OF 
SOUTHEASTERN CASSIA COUNTY...INCLUDING INTERSTATE 84 NEAR JUNIPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARM LAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4228 11303 4200 11305 4203 11345 4226 11345

$$

HUSTON
2 follow-up statements
691 
WGUS75 KPIH 281907
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
107 PM MDT SUN JUL 28 2013

IDC031-282000-
/O.CON.KPIH.FF.W.0012.000000T0000Z-130728T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
107 PM MDT SUN JUL 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
SOUTHEASTERN CASSIA COUNTY...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED OVER EXTREME WEST CENTRAL ONEIDA COUNTY...OR 17 MILES
NORTHWEST OF SNOWVILLE...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4228 11303 4200 11305 4203 11345 4226 11345

$$

HUSTON
012 
WGUS75 KPIH 281959
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
159 PM MDT SUN JUL 28 2013

IDC031-282006-
/O.EXP.KPIH.FF.W.0012.000000T0000Z-130728T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
159 PM MDT SUN JUL 28 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM MDT FOR SOUTHEASTERN
CASSIA COUNTY...

THE STORMS THAT PRODUCED THE FLASH FLOODING THREAT HAVE MOVED EAST. 
INDIVIDUALS TRAVELING THROUGH SOUTHEAST CASSIA COUNTY THIS AFTERNOON 
SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS IF THEY ENCOUNTER THEM. 
TURN AROUND DONT DROWN.

LAT...LON 4228 11303 4200 11305 4203 11345 4226 11345

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:15 AM MDT, 8 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 3:15 AM MDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT SUN JUL 28 2013

.SHORT TERM...TODAY THROUGH TUE NIGHT. HIGH PRESSURE CENTERED
OVER THE SOUTHERN TIER OF STATES WILL STRENGTHEN DURING THIS TIME.
THIS IS MOVING THE WEAK LOW PRESSURE TRACK FARTHER NORTH. THE
THREAT APPEARS LESS THAN YESTERDAY...BOTH IN THE GFS AND IN THE
HRRR TRENDS. THUS HAVE LOWERED THE THUNDERSTORM THREAT TO JUST
ISOLATED AND SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE THE
MAIN WEATHER PHENOMENA AFFECTING THE FORECAST AREA. WIND WILL
CONTINUE FAIRLY WEAK UNDER HIGH PRESSURE...AT LEAST OUTSIDE OF
THUNDERSTORMS. THUS DO NOT SEE ANY KIND OF LAKE WIND ADVISORY FOR
THE THE NEAR TERM FORECAST. DIMINISHING CLOUD COVER DAY TO DAY
WILL ALLOW TEMPERATURES TO WARM BACK UP. MESSICK

.LONG TERM...WED THROUGH SAT NIGHT. SHOWERS AND
THUNDERSTORMS...MAINLY IN THE HIGHER ELEVATIONS AND ESPECIALLY IN
THE SOUTHEAST CORNER OF THE FORECAST AREA...WILL CONTINUE TO BE
THE MAIN THREAT. A WEAK TROUGH MOVING THROUGH THE MEAN RIDGE ON
THU NIGHT/FRI WILL INCREASE THE INSTABILITY AND SO A SLIGHTLY HIGHER
THREAT OF SHOWERS AND THUNDERSTORMS FOR THAT DAY...THEN LOWERING
CHANCE FOR THE END OF THE PERIOD. ECMWF THEN TURNS WETTER FOR THE
WEEKEND WHILE GFS CONTINUES STATUS QUO WITH LITTLE CHANGE TO THE
UPPER LEVEL PATTERN. ECMWF HAD SOME WIDE SWINGS IN THE LAST TWO
RUNS...THE 27/12Z HAD 594DM HEIGHTS FOR 500MB OVER THE FORECAST
AREA...WHILE THE LATEST 28/00Z HAS THE STRONGEST TROUGH DURING
THIS PERIOD MOVING IN. HAVE SPLIT THE DIFFERENCE AND OFFER A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE EASTERN PORTION
OF THE FORECAST AREA WHERE THE TIMING OF THE SHORTWAVE PUTS THE
BEST CHANCE FOR THUNDERSTORMS FOR THE NEW DAY. BUT THIS WEAK WAVE
APPARENTLY DOES LITTLE TO THE WIND AND SO ITS EFFECTS ARE MINIMAL.
MESSICK

&&

.AVIATION...ANOTHER WEAK FRONT WILL PASS THROUGH THE REGION TODAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA. OTHERWISE VFR
CONDITIONS REMAIN LIKELY WITH A FEW GUSTS TO 20 KTS POSSIBLE THIS
AFTERNOON.

VALLE

&&

.FIRE WEATHER...A WEAK FRONT WILL PASS THROUGH THE REGION TODAY.
ISOLATED THUNDERSTORMS AND WIND GUSTS TO 45 MPH ARE POSSIBLE NEAR
THUNDERSTORMS. OTHERWISE THE COMBINATION OF WIND GUSTS AND HUMIDITY
WILL REMAIN BELOW CRITICAL THRESHOLDS. ISOLATED THUNDERSTORMS WILL
PERSIST FOR MUCH OF THE WEEK AS MOISTURE STREAMS INTO THE AREA.

VALLE
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 28, 5:08 AM MDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
508 AM MDT SUN JUL 28 2013

IDZ017>025-031-032-291245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
508 AM MDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY OVER MOST OF CENTRAL AND
EASTERN IDAHO...WITH THE MAIN FOCUS AREAS SOUTH AND EAST OF THE
SNAKE RIVER. BRIEF DOWNPOURS...SMALL HAIL...AND GUSTY WIND UP TO
40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS CONTINUE EACH MORNING AND AFTERNOON
EVERY DAY. THE HIGHEST RISK AREA WILL SWITCH FROM DAY TO DAY. THE
DAY WITH THE GREATEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE
THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Jul 28, 11:28 AM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1128 AM MDT SUN JUL 28 2013

IDZ022-281830-
CASSIA ID-
1128 AM MDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 1230 PM MDT

AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELBA...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL AND EASTERN CASSIA COUNTY...INCLUDING MALTA...

LAT...LON 4247 11317 4222 11303 4211 11356 4227 11365
TIME...MOT...LOC 1728Z 248DEG 10KT 4223 11349

HUSTON
Special weather statement, Jul 28, 11:31 AM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1131 AM MDT SUN JUL 28 2013

IDZ022-281830-
CASSIA ID-
1131 AM MDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 1230 PM MDT

AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF MARION...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED THROUGH 1230 PM MDT INCLUDE...
   MARION...AND OAKLEY...

LAT...LON 4214 11426 4241 11375 4209 11354 4198 11410
      4199 11418
TIME...MOT...LOC 1730Z 247DEG 15KT 4209 11411

HUSTON
Local storm report, Jul 28, 11:54 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1154 AM MDT SUN JUL 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             10 SSW OAKLEY           42.11N 113.95W
07/28/2013  E0.50 INCH       CASSIA             ID   TRAINED SPOTTER

            DIME SIZE HAIL

&&

DPHELPS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:28 AM MDTSpecial Weather StatementPIHCassia62 min
Jul 28, 11:31 AM MDTSpecial Weather StatementPIHCassia59 min
Jul 28, 12:36 PM MDTSpecial Weather StatementPIHBannock54 min
Jul 28, 1:10 PM MDTSpecial Weather StatementPIHBannock, Oneida65 min
Jul 28, 1:43 PM MDTSpecial Weather StatementPIHBlaine47 min
Jul 28, 1:54 PM MDTSpecial Weather StatementPIHCaribou, Franklin81 min
Jul 28, 2:12 PM MDTSpecial Weather StatementPIHJefferson63 min
Jul 28, 3:19 PM MDTSpecial Weather StatementPIHMadison41 min
Jul 28, 3:24 PM MDTSpecial Weather StatementPIHBear Lake, Franklin36 min
Jul 28, 4:04 PM MDTSpecial Weather StatementPIHMadison, Teton41 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.